Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 9:10 PM CST for Bates County, Cass County, Johnson County, Missouri. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 9:10 PM CST (03:10 UTC)
- Expired
- Feb 28, 2017, 9:45 PM CST
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 9:15 PM CST | HAIL 1 | 2 N Archie, MO | REPORTED AT 327TH AND I-49 |
| Feb 28, 9:15 PM CST | HAIL 1 | 2 N Archie, MO | REPORTED AT 327TH AND I-49. |
| Feb 28, 9:33 PM CST | HAIL 0.75 | 2 N Archie, MO | |
| Feb 28, 9:35 PM CST | HAIL 1 | 2 Se Garden City, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:23 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WUUS53 KEAX 010310
SVREAX
MOC013-037-101-010345-
/O.NEW.KEAX.SV.W.0009.170301T0310Z-170301T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
910 PM CST TUE FEB 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Cass County in west central Missouri...
Northeastern Bates County in west central Missouri...
Southwestern Johnson County in west central Missouri...
* Until 945 PM CST
* At 910 PM CST, a severe thunderstorm was located near Archie, or 7
miles northwest of Adrian, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Garden City, Archie, Creighton and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3844 9447 3858 9448 3864 9405 3856 9405
3856 9407 3842 9407
TIME...MOT...LOC 0310Z 258DEG 39KT 3849 9443
HAIL...1.75IN
WIND...60MPH
$$
CDB1 follow-up statement
331
WWUS53 KEAX 010319
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
919 PM CST TUE FEB 28 2017
MOC013-037-101-010345-
/O.CON.KEAX.SV.W.0009.000000T0000Z-170301T0345Z/
Cass MO-Bates MO-Johnson MO-
919 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTHEASTERN CASS...NORTHEASTERN BATES AND SOUTHWESTERN JOHNSON
COUNTIES...
At 919 PM CST, a severe thunderstorm was located near Archie, or near
Garden City, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Archie, Creighton and La Tour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3844 9447 3858 9448 3864 9405 3856 9405
3856 9407 3842 9407
TIME...MOT...LOC 0319Z 258DEG 39KT 3851 9430
HAIL...2.00IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Feb 28, 8:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 2 SE LOUISBURG 38.60N 94.66W
02/28/2017 E1.00 INCH MIAMI KS PUBLIC
&&
JWELSHLocal storm report, Feb 28, 8:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL DREXEL 38.48N 94.61W
02/28/2017 E1.00 INCH CASS MO TRAINED SPOTTER
&&
JLEIGHTOLocal storm report, Feb 28, 8:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 2 W HARRISONVILLE 38.65N 94.39W
02/28/2017 E1.50 INCH CASS MO PUBLIC
&&
JWELSHLocal storm report, Feb 28, 8:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL HARRISONVILLE 38.65N 94.35W
02/28/2017 E2.00 INCH CASS MO LAW ENFORCEMENT
&&
JWELSHLocal storm report, Feb 28, 9:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 E HARRISONVILLE 38.65N 94.29W
02/28/2017 E1.00 INCH CASS MO NWS EMPLOYEE
&&
ADOLPHSONLocal storm report, Feb 28, 9:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL HARRISONVILLE 38.65N 94.35W
02/28/2017 E2.50 INCH CASS MO PUBLIC
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Feb 28, 6:30 PM CST | Special Weather Statement | EAX | Ray | 30 min |
| Feb 28, 6:37 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 38 min |
| Feb 28, 7:11 PM CST | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 51 min |
| Feb 28, 7:39 PM CST | Special Weather Statement | EAX | Johnson | 36 min |
| Feb 28, 7:49 PM CST | Special Weather Statement | EAX | Cass | 26 min |
| Feb 28, 7:52 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 15 min |
| Feb 28, 8:46 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Feb 28, 8:51 PM CST | Severe Thunderstorm Warning | EAX | Cass, Johnson | 24 min |
| Feb 28, 9:22 PM CST | Severe Thunderstorm Warning | EAX | Johnson | 23 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 29 min |
| Feb 28, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 44 min |
| Feb 28, 9:48 PM CST | Severe Thunderstorm Warning | EAX | Bates | 42 min |
| Feb 28, 9:57 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 48 min |
| Feb 28, 10:24 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 36 min |
| Feb 28, 10:31 PM CST | Special Weather Statement | EAX | Cooper | 29 min |
| Feb 28, 10:39 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 51 min |
| Feb 28, 10:48 PM CST | Special Weather Statement | EAX | Pettis | 27 min |
| Feb 28, 11:14 PM CST | Severe Thunderstorm Warning | EAX | Henry, Pettis | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.